Montana, 2005

Heavy Snow in Montana, September 11, 2005

September 11, 2005 · NWS MSO · 1 event in 1 county or zone

Strong fall storm brought heavy snows to the west side of Glacier National Park. 24 inches of new snow was measured at Granite Park Chalet at 6500 feet and 6 inches along Going to the Sun road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Strong fall storm brought heavy snows to the west side of Glacier National Park. 24 inches of new snow was measured at Granite Park Chalet at 6500 feet and 6 inches along Going to the Sun road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Sep 11, 1:06 AM MST, 7 hours 54 minutes earlier.

Area forecast discussion, Sep 11, 1:06 AM MST, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
206 AM MDT SUN SEP 11 2005

.SHORT TERM...A QUICK GLANCE AT SNOTEL AND RAWS SITES SHOW THAT
THE HEAVY SNOW EVENT CONTINUES IN THE HIGHER ELEVATIONS IN THE GLACIER
PARK REGION. MEANWHILE TO THE SOUTH...THE PRECIPITATION HAS ENDED FOR THE
OVERNIGHT HOURS. BREAKS IN CLOUD COVER HAVE ALLOWED FOR DECENT
AURORA BOREALIS VIEWING.

FOR TODAY...THE MOUNTAIN SNOWFALL WILL GRADUALLY DIMINISH IN COVERAGE
TODAY IN THE NE AS THE DEFORMATION BAND WEAKENS. ELSEWHERE...LOOKING
FOR SCATTERED RAIN/SNOW SHOWER ACTIVITY TO REDEVELOP THIS
AFTERNOON AS THE UPPER TROUGH PERSISTS OVERHEAD AND AS A FAIRLY
STRONG SHORT WAVE MOVES SOUTH INTO THE BASE OF THE TROUGH. THE
ACTIVITY SHOULD DIMINISH AROUND MIDNIGHT AS THE WAVE MOVES SOUTH
AND OUT OF THE AREA. ON MONDAY AND MONDAY NIGHT...EXPECT FOR THE
SPOTTY SHOWER ACTIVITY TO CONTINUE AS A COUPLE OF WEAK WAVES MOVE
OVER THE AREA IN THE NORTHWEST UPPER LEVEL FLOW PATTERN.

.LONG TERM...TUESDAY THROUGH SATURDAY...THE MODELS ARE IN FAIR
AGREEMENT THROUGH OUT THE EXTEND PERIOD. WESTERN MONTANA AND NORTH
CENTRAL IDAHO APPEAR TO BE NORTHWESTERLY FLOW DURING THE MIDDLE
PART OF THE WEEK. A FEW WEAK DISTURBANCE ARE EXPECTED TO MOVE
THROUGH THIS FLOW REGIME. WHICH WILL CAUSE A SLIGHT CHANCE OF
PRECIPITATION...ESPECIALLY ACROSS NORTHWEST MONTANA. THERE WILL BE
A GRADUAL WARMING TREND UNDER THIS FLOW. THEN ON THURSDAY THE FLOW
BECOMES MORE WESTERLY AS ANOTHER SYSTEM DIGS OFF THE COAST OF
BRITISH COLUMBIA. THIS WESTERLY FLOW WILL CAUSE THE WARMEST AND
DRIEST DAY IN THE THE EXTEND PERIOD. THAT NEXT WEATHER SYSTEM IS
EXPECTED TO MOVE OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO ON
FRIDAY AND FRIDAY NIGHT. THIS FEATURE APPEARS TO BRING ANOTHER
CHANCE OF PRECIPITATION TO THE REGION...BUT DOES NOT APPEAR TO BE
AS STRONG AS THE LAST ONE. THIS SYSTEM WILL ALSO CAUSE
TEMPERATURES TO BE COOLER ON FRIDAY. THEN THE SYSTEM APPEARS TO
RETROGRADE BACK TO NORTHERN CALIFORNIA ON SATURDAY. WHICH WILL
CAUSE DRIER CONDITIONS.

&&

.AVIATION...WRAP AROUND PRECIPITATION ASSOCIATED WITH THE UPPER
LEVEL WEATHER SYSTEM IS STILL EXPECTED ACROSS NORTHWEST MONTANA
TODAY. MOUNTAINS AND PASSES WILL BE OBSCURED AT TIMES DUE TO THIS
WEATHER FEATURE. AREAS NORTH OF A LINE FROM MULLAN PASS TO CUTBANK
MONTANA WILL BE IMPACTED THE MOST...SEE APPROPRIATE TAFS AND
TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING UNTIL NOON SUNDAY FOR MTZ002.

ID...NONE.
&&

SHORT TERM...HENRY
LONG TERM...SMITH
AVIATION...SMITH
Hazardous weather outlook, Sep 10, 8:37 PM MST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
937 PM MDT SAT SEP 10 2005

MTZ002-120345-
WEST GLACIER REGION-
937 PM MDT SAT SEP 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TONIGHT

MOUNTAIN SNOW...HEAVY AT TIMES...WILL CONTINUE OVERNIGHT IN THE
GLACIER PARK REGION. SEE THE LATEST WARNING PRODUCT FOR DETAILS
(GTFWSWMSO).

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...MOUNTAIN SNOW...HEAVY AT TIMES...WILL CONTINUE IN THE
GLACIER PARK REGION THROUGH NOON SUNDAY. SEE THE LATEST WARNING
PRODUCT FOR DETAILS (GTFWSWMSO).

MONDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, West Glacier Region

When
September 11, 9:00 AM MST
Where
West Glacier Region forecast zone
Reported by
GOVT OFFICIAL
Coordinates
47.971, -114.069 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475919.